Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 48, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Apr 22, 1997, 7:51 PM EDT for Laurens County, South Carolina. It was in force for 39 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 22, 1997, 7:51 PM EDT (23:51 UTC)
- Expired
- Apr 22, 1997, 8:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Laurens County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 7:59 PM EDT | Hail 1 | Maddens, SC | |
| Apr 22, 8:00 PM EDT | Hail 1 | Cold Pt, SC | |
| Apr 22, 8:05 PM EDT | Hail 0.75 | Laurens Co Arpt, SC | |
| Apr 22, 8:12 PM EDT | Hail 1.75 | Ekom, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 6:45 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.9 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 935 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 222352 RRA SVRGSP SCC059-230030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 751 PM EDT TUE APR 22 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...LAURENS COUNTY AT 751 PM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM LIKELY PRODUCING LARGE HAIL JUST NORTH OF WARE SHOALS. THE STORM IS MOVING TO THE EAST AT 30 MPH AND WILL PASS NEAR THE CITY OF LAURENS BY 820 PM. ALTHOUGH NO TORNADOES HAVE BEEN DETECTED WITH THIS STORM...A TORNADO WATCH REMAINS IN EFFECT. TORNADOES CAN DEVELOP WITHOUT WARNING FROM A SEVERE THUNDERSTORM. MOYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:15 PM EDT, 5 hours 36 minutes earlier.
Area forecast discussion, Apr 22, 2:15 PM EDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 215 PM EDT TUE APR 22 1997 .FCST TRENDS GOOD WITH SOME BEEFING UP NEED FOR TNT PORTION. GOOD THERMAL MOIST BNDRY ALONG NC-SC BORDER HOLDING NEARLY STNRY INTO EVENING WITH STRONG AREA OF FORCING WORKING UP BNDRY AS LOW APRCHS FROM WEST OVERNIGHT. WOULD RECOMMEND DROPPING PSBL FROM (CAE..HVY RAIN AND RAH...FROM TSTMS). POPS SHLD GO CLOSE TO CATEGORICAL. IF YOU WANT TO MENTION PSBL OF SOMETHING...GO PSBL SVR FOR TSTMS THIS EVENING INTO EARLY MORNING HOURS. STRONG DYANMICS CONTINUE THRU NIGHT AND RAIN SHOULD TAPER OFF ARND RUSH HOUR FROM WEST TO EAST. ANOTHER S/W WILL MOVE ACROSS LATE WED WITH LTL OMEGA SHOWING ON TIME SECTIONS..BUT Q FORCING STILL PRETTY STRONG 700 AND ABV WITH THIS DURG AFTN. FRONT AND SHIFT TO NW FLOW ALSO ASSOCIATED WITH THIS AND SOME LOW LVL MOISTURE LINGERING SO WOULD NOT RULE OUT ANOTHER BRIEF SHOT LATE IN THE DAY. DWPMTS ALRDY AHEAD OF MOS IN WARM SECTOR SOUTH OF BNDRY SO THINK LOWS TNT MAY BE ABV MOS FCST. CLDS AND PRECIP WILL HELP HOLD DOWN WED. DWN SLOPE AND STRONG WINDS WILL KEEP WILL MIXED AND ABV GUID WED NT AND THURSDAY DWNSLP AGAIN WILL HELP ADD A FEW DEG. WE AGAIN MAY SEE ABOUT A 12 MB PRESS DIFF ACROSS NC AS THIS DEEPENING LOW MOVES OFF THE COAST SO WIND ADVISORIES MAY BE NEEDED FOR THURSDAY. WOULD NOT FEEL BAD ABOUT A FFA FOR MTNS OF NC UP TO GRAHAM...SWAIN... HAYWOOD AND BUNCOMBE. NE GA MTN CNTIES ALSO MAY BE IN NEED..BUT IT IS CLOSE CALL SO WILL NOT PUSH TO HVY TO FCST OFFICES. GSP 61/67/47/73 */5/1/0 CLT 60/67/49/74 */6/2/0 AVL 57/61/42/63 */5/1/0 NEAL
In the hours before
Local storm report, Apr 22, 6:58 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
658 PM EDT TUE APR 22 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
656 PM ELBERTON GA 1.00 INCH HAIL
04/22/97 ELBERT PUBLIC REPORT GROUND
COVERED WITH DIME TO
QUARTER HAIL
WAJLocal storm report, Apr 22, 7:04 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
704 PM EDT TUE APR 22 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
703 PM BOWMAN GA 1.75 INCH HAIL
04/22/97 ELBERT GOLF BALL SIZED HAIL
REPORTED BY ELBERT COUNTY
911
BWMLocal storm report, Apr 22, 7:07 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
704 PM EDT TUE APR 22 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
703 PM BOWMAN GA 1.75 INCH HAIL
04/22/97 ELBERT GOLF BALL SIZED HAIL
REPORTED BY ELBERT COUNTY
911
BWMLocal storm report, Apr 22, 7:18 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
718 PM EDT TUE APR 22 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
712 PM NE OF ELBERTON GA TORNADO
04/22/97 ELBERT 911 REPORTS POSSIBLE
TORNADO RUCKERSVILLE RD
AREA NE OF CITY LIMITS.
NO DETAILS AVAILABLE.
WAJLocal storm report, Apr 22, 7:23 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
723 PM EDT TUE APR 22 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
720 PM NE OF ELBERTON GA 1.75 INCH HAIL
04/22/97 ELBERT NUMEROUS REPORTS TO 911 OF
QUARTER TO GOLFBALL HAIL -
UNUSUALLY LARGE AMOUNT
WAJLocal storm report, Apr 22, 7:42 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
742 PM EDT TUE APR 22 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
714 PM BOWMAN GA 2.00 INCH HAIL
04/22/97 ELBERT DEPUTIES REPORT HAIL
BIGGER THAN GOLFBALL.
DEPUTIES CANNOT GET TO
AREA PSBL TORNADO REPORTED
BECAUSE OF HAIL ON ROAD
WAJThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 11:15 PM EDT | Severe Thunderstorm Warning | GSP | Oconee | 45 min |
| Apr 22, 12:08 AM EDT | Severe Thunderstorm Warning | GSP | Oconee | 37 min |
| Apr 22, 12:17 AM EDT | Severe Thunderstorm Warning | GSP | Pickens | 43 min |
| Apr 22, 1:12 AM EDT | Severe Thunderstorm Warning | GSP | Laurens | 63 min |
| Apr 22, 3:30 PM EDT | Severe Thunderstorm Warning | GSP | Abbeville | 60 min |
| Apr 22, 4:11 PM EDT | Severe Thunderstorm Warning | GSP | Greenwood | 64 min |
| Apr 22, 4:30 PM EDT | Severe Thunderstorm Warning | GSP | Laurens | 30 min |
| Apr 22, 4:42 PM EDT | Severe Thunderstorm Warning | GSP | Union | 48 min |
| Apr 22, 5:13 PM EDT | Severe Thunderstorm Warning | GSP | Chester | 32 min |
| Apr 22, 7:00 PM EDT | Severe Thunderstorm Warning | GSP | Abbeville, Anderson | 45 min |
| Apr 22, 7:31 PM EDT | Tornado Warning | GSP | Abbeville | 44 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.